What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at May 26, 9:13 AM EST, 3 hours 10 minutes earlier.
Area forecast discussion, May 26, 9:13 AM EST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
1013 AM EDT Wed May 26 2021
.SYNOPSIS...
Low pressure will track eastward across Ontario reaching Quebec
later today. A cold front will move across the region this
afternoon. High pressure will briefly build southward from
Ontario across the Great Lakes region on Thursday. Another low
pressure system will move across the Ohio Valley region on
Friday with unsettled weather. Cooler than average temperatures
are expected for the end of the week into the weekend.
&&
.NEAR TERM /THROUGH THURSDAY/...
A broad area of rain has developed ahead of a cold front
stretching from Southeast Lower Michigan through Northwest Ohio
and into eastern Indiana. Ahead of this area of rain, some
isolated showers have developed in the warm sector this morning,
bringing some brief moderate rainfall. Given some features to
track, have tweaked PoPs to reflect current conditions with PoPs
up to 100 for the entire area this afternoon. The best timing
for any severe threat and thunder will be roughly Noon to 5pm as
the region warms into the lower 80s and increasing low level
instability that will drive the bulk of the convection across
the area. Given the amount of rain and cooler temperatures with
the rain in NW OH, the marginal risk for severe weather from SPC
has been clipped east, taking the Toledo area out of the severe
threat.
Previous discussion...
The main weather story for the near term forecast will be the
conditional risk for a few strong to severe thunderstorms ahead
of a cold front moving across the region later today. A mid
level shortwave is moving across the Great Lakes today and at
the surface a cold front will be pushing through the Ohio River
Valley region as well. We have already had a few scattered
showers and isolated thunderstorms this morning across portions
of northwest Ohio into the western basin of Lake Erie. This
convection is elevated with cloud bases around 7000 feet or so.
Widely scattered showers and isolated storms will continue to
slowly progress from Indiana this morning into our CWA but we
are not expecting much excitement from the morning convection
other than some claps of thunder.
The uncertainty and bigger question is how much does the lower
destabilize this afternoon and our severe weather potential.
Morning clouds and showers may hinder or delay this process
because our time window for the potential for a few
strong to severe storms will be generally from noon to 5 pm
today. Our northwest Ohio area will have the potential early
this afternoon and that severe weather threat will shift
eastward this afternoon with a slightly better potential the
further east you area. Most of the showers and storms will wrap
out and exit our eastern areas by early evening.
The overall setup and thermodynamics today are not overly
impressive with weak lapse rates and modest mix layer
instability at best. There is quite a bit of moisture in the air
column with PW values around 1.6 inches which is closer to the
daily max for the end of May. We could see some localized heavy
downpours given the moisture content. SPC still have basically
the eastern two thirds of our local area in a slight threat for
severe storms. The main hazard will be isolated damaging wind
gusts up to 60 mph and small to marginally severe hail up to
quarter size. The high res model guidance indicate there will be
development of clusters or multi-cell convection by midday or
early afternoon and quickly move east. Any mini bow segments
that can stay organized long enough will have the best chance of
transporting some damaging wind gusts to the surface.
The cold front pushes through the CWA by early evening with
drier and cooler air advecting in on northerly breezes. We will
get rid of the muggy air and have some refreshing air. Overnight
low temps will bottom out in the lower to middle 50s. High
pressure will briefly build southward out of Canada across the
Great Lakes with a nice and sunny day on Thursday with
comfortable afternoon temps in the upper 60s near the lakeshore
to the middle 70s closer central Ohio.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
On Thursday night into Friday, the next system approaches the area. A
surface low will move east across the Midwest and Ohio Valley, and
be located just south of the local area by Friday morning. Ahead of
the low pressure system, moderate to perhaps strong isentropic lift
and persistent warm air advection in the mid-levels should allow for
widespread rain, with the heaviest lingering into Friday evening.
Precipitation intensity will quickly diminish from west to east
across the area Friday afternoon and evening, but residual light
rain showers may remain through at least Friday night associated
with a TROWAL. Not anticipating any thunder at this time given
limited instability within the column. A tight pressure gradient
will develop on Friday, resulting in gusty northeastly winds of 30
to 35 mph, especially along the lakeshore and west of the I-71
corridor. Some winds along the immediate lakeshore west of I-71
could gust as high as 40 to 45 mph. Have deviated a few degrees
downwards from the NBM with recent model guidance continuing to
trend downwards. This yields widespread upper 50s with lower 60s
found south of US-30.
The TROWAL and associated weak isentropic ascent will persist into
Saturday, allowing for rain showers to become slightly heavier
during the day, coincident with diurnal heating. Rain showers will
begin to diminish in coverage and intensity by Saturday evening
into the overnight. Since we expect cloud cover and precipitation
chances to be significantly higher than the NBM, have also lowered
high temperatures a few degrees, resulting in widespread low 60s.
Preliminary storm total precipitation for Friday into Saturday
appears to be around 1 inch, with locally higher amounts
possible.&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Surface high pressure will arrive on Sunday and persist through
at least Sunday night into Monday. Aloft, a weak upper
trough may affect the region on Monday night, but given the dry low-
levels, have just opted for slight chance PoPs at this time. Highs
on Sunday will return closer to normal in the low to mid 70s,
while highs on Monday will be more in the mid to upper 70s. By
Tuesday, weak ridging and/or zonal flow will be the norm, with
temperatures remaining at or just above average in the mid to upper
70s. Will also have to watch for a couple showers, but confidence is
low at this point with no major synoptic signals.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
Surface high pressure will arrive on Sunday and persist through
at least Sunday night into Monday. Aloft, a weak upper
trough may affect the region on Monday night, but given the dry low-
levels, have just opted for slight chance PoPs at this time. Highs
on Sunday will return closer to normal in the low to mid 70s,
while highs on Monday will be more in the mid to upper 70s. By
Tuesday, weak ridging and/or zonal flow will be the norm, with
temperatures remaining at or just above average in the mid to upper
70s. Will also have to watch for a couple showers, but confidence is
low at this point with no major synoptic signals.
&&
.AVIATION /12Z Wednesday THROUGH Sunday/...
Most of the this TAF period will be VFR but there will be some
aviation concerns later today with the potential for scattered
convection, some possibly strong to isolated severe midday
through the late afternoon. High and mid level cloudiness will
increase today ahead of a cold front. We included TEMPO groups
from west to east across the area to best highlight the timing
of storms impacting local TAF sites. Convection over the
airfield will include a brief time period of lower ceilings, CB,
and visibilities with heavier downpours. The front will quickly
move through the area and clear out of the local area by early
this evening. The rest of the TAF period after 00z this evening
will be fair skies and dry with no aviation concerns. Winds will
be southwesterly 10 to 12 knots today with a few gusts up to 20
knots ahead of the front. Winds will shift to westerly by late
this afternoon around 10 knots and then at the end of the time
frame becoming northerly 8 to 12 knots.
Outlook...Scattered showers and periods of non-VFR possible
Thursday night through Saturday evening.
&&
.MARINE...
Southwesterly winds will increase later today across the lake, 15 to
20 knots with some waves across the eastern-most basin of the lake
nearing 4 feet. Will have to monitor trends for Small Craft
conditions, but not anticipating any headlines at this time. Winds
will shift towards the north Wednesday night into Thursday and
briefly increase into the 15 to 20 knot range, however given the
overnight timing and marginal 4 foot waves, not anticipating we'll
need any headlines. By Thursday morning, winds decrease to around 10
knots with relatively light flow to persist into Tuesday evening.
Winds will quickly increase out of the northeast on Thursday night
into Friday, 20 to 25 knots, increasing to around 30 knots Friday
morning, persisting through much of Friday into the overnight
period. Elevated northeasterly winds of 20 to 25 knots will continue
through much of Saturday, before diminishing to around 10 to 15
knots by Saturday night. If trends continue, we may need a Gale
Watch in a future update with winds nearing 34 knots. With
the prolonged northeasterly flow, will also have to watch for
lakeshore flooding concerns across the western basin of the
lake. By Sunday, generally light flow is anticipate across the
lake.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.
&&
SYNOPSIS...Griffin
NEAR TERM...Griffin/Sefcovic
SHORT TERM...Kahn
LONG TERM...Kahn
AVIATION...Griffin
MARINE...Kahn
Hazardous weather outlook, May 26, 12:11 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
111 PM EDT Wed May 26 2021
OHZ021>023-031>033-038-PAZ003-271715-
Summit-Portage-Trumbull-Wayne-Stark-Mahoning-Holmes-Crawford-
111 PM EDT Wed May 26 2021
...SEVERE THUNDERSTORM WATCH 205 IN EFFECT UNTIL 8 PM EDT THIS
EVENING...
This Hazardous Weather Outlook is for northeast Ohio and northwest
Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Severe Thunderstorm Watch.
The main hazard of severe weather will be isolated damaging wind
gusts up to 60 mph and marginal large hail up to quarter size.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
OHZ003-006>014-017>020-027>030-036-037-047-089-PAZ002-271715-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-Geauga-
Ashtabula Inland-Hancock-Seneca-Huron-Medina-Wyandot-Crawford-
Richland-Ashland-Marion-Morrow-Knox-Ashtabula Lakeshore-
Southern Erie-
111 PM EDT Wed May 26 2021
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
PAZ001-271715-
Northern Erie-
111 PM EDT Wed May 26 2021
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...This afternoon and tonight.
There is a moderate risk for rip currents today.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
observed severe weather to the NWS while following all local, state,
and CDC guidelines.
LEZ061-142>149-162>169-271715-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
111 PM EDT Wed May 26 2021
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...This afternoon and tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Gale force winds are possible Friday and Friday night.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Special weather statement, May 26, 12:05 PM EST, 18 minutes before
Special Weather Statement
National Weather Service Cleveland OH
105 PM EDT Wed May 26 2021
OHZ020>022-031-032-261745-
Summit-Portage-Stark-Medina-Wayne-
105 PM EDT Wed May 26 2021
...A STRONG THUNDERSTORM WILL AFFECT PORTAGE...SOUTHEASTERN MEDINA...
NORTHEASTERN STARK...SUMMIT AND NORTHEASTERN WAYNE COUNTIES...
At 105 PM EDT, a strong thunderstorm was located over Wadsworth, or
10 miles southeast of Medina, moving east at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with this
storm.
Locations impacted include...
Akron, Medina, Ravenna, Cuyahoga Falls, Kent, Barberton, Green,
Alliance, Wadsworth, Tallmadge, Rittman, Mogadore, Doylestown,
Hartville, Stow, New Franklin, Norton, Brimfield, Fairlawn and
Randolph.
LAT...LON 4091 8189 4114 8185 4124 8100 4099 8100
4099 8109 4091 8109
TIME...MOT...LOC 1705Z 257DEG 38KT 4101 8174
Greenawalt